Louisiana, 2002

Tornado in Louisiana, December 19, 2002

December 19, 2002 · NWS LIX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 19, 12:45 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 19, 12:45 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1245 PM CST THU DEC 19 2002

...TORNADO AND SEVERE WEATHER THREAT CONTINUES THIS AFTERNOON...

RECENTLY ISSUED TORNADO WATCH IS IN EFFECT UNTIL 6 PM. NO WATCH IS
IN EFFECT AND THE THREAT OF SEVERE WEATHER HAS ENDED ALONG AND WEST
OF A LINE FROM MCCOMB TO BATON ROUGE TO MORGAN CITY WHERE A SHARP
COLD FRONT HAS MOVED THROUGH. TEMPERATURES QUICKLY DROP FROM THE 70S
TO THE MID TO UPPER 50S AS THE COLD FRONT MOVES THROUGH. WINDS ARE A
PROBLEM FOR WORDING IN THE ZONES SINCE THEY SHIFT FROM SOUTH AND
SOUTHWEST TO NORTHWEST BEHIND THE FRONT...BUT THEN BECOME LIGHT AND
VARIABLE BACK WHERE SKIES ARE CLEARING OVER WESTERN AND CENTRAL LA.
DECREASING CLOUDS ARE EXPECTED IN THE WESTERN ZONES BY LATE
AFTERNOON. HAVE UPDATED THE ZONES AGAIN TO REFLECT THESE CHANGES.

.NEW...SMALL CRAFT ADVISORY PASCAGOULA TO THE ATCHAFALAYA RIVER OUT
       60NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS
       GMZ530-550-555-570-575.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Dec 19, 9:08 AM CST, 4 hours 22 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-200100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
908 AM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS MORNING AND
THIS AFTERNOON ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI...

THIS IS IN RESPONSE TO THUNDERSTORMS DEVELOPING IN ADVANCE OF A COLD
FRONT. SQUALL LINE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY CONCERN
WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. THE TIME OF CONCERN
WILL BE FROM 9 AM TO 1 PM IN SOUTHWESTERNMOST MISSISSIPPI AND THE
ATCHAFALAYA BASIN PARISHES...BETWEEN 11 AM AND 3 PM FOR THE
NORTH-SHORE AND RIVER PARISHES AS WELL AS MCCOMB AND TYLERTOWN
MISSISSIPPI...AND BETWEEN NOON AND 4 PM FOR THE SOUTH-SHORE
INCLUDING THE METRO NEW ORLEANS AREA. THE MISSISSIPPI GULF COAST AND
PEARL RIVER COUNTY WILL BE UNDER THE GUN MAINLY BETWEEN 1 PM AND 5
PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY. THERE IS A CHANCE
FOR THUNDERSTORM WITH HEAVY RAINFALL POTENTIAL AND LOCALIZED SEVERE
WEATHER FOR TUESDAY...CHRISTMAS EVE. NO WEATHER HAZARDS ARE EXPECTED
FOR CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF THE STORM SPOTTER NETWORK...IN SUPPORT OF SEVERE
WEATHER OPERATIONS...IS REQUESTED AT THIS TIME. HAM RADIO OPERATIONS
IS UNAVAILABLE AT THIS TIME. EMERGENCY MANAGERS AND LAW ENFORCEMENT
AGENCIES ARE URGED TO STAFF ACCORDINGLY FOR ANTICIPATED SEVERE
WEATHER SUPPORT THROUGH THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Charles

When
December 19, 1:30 PM CST to 1:38 PM CST
Where
St. Charles County, Norco
Rating
F0
Path length
5 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
30.000, -90.417

A waterspout formed over the Mississippi River near Norco and moved overhead as a funnel cloud before touching down as a tornado over a marsh and crossing Interstate 10 near mile marker 214

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyThe tornado archive for Louisiana, 2002Warnings in Louisiana, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326057.